Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Omaha, NE

May 23, 2016Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 23, 2016, 9:54 PM CDT for Seward County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2016, 9:54 PM CDT (02:54 UTC)
Expired
May 23, 2016, 10:45 PM CDT
In force
51 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Seward County, NE

The radar

The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KOAX 240254
SVROAX
NEC159-240345-
/O.NEW.KOAX.SV.W.0062.160524T0254Z-160524T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
954 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SEWARD COUNTY IN SOUTHEASTERN NEBRASKA...

* UNTIL 1045 PM CDT

* AT 954 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER UTICA...OR 12
  MILES EAST OF YORK...MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SEWARD...UTICA...STAPLEHURST...GARLAND...PLEASANT DALE...BEE...GOEHNER
  AND TAMORA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 371 AND
388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4102 9692 4079 9692 4083 9737 4097 9737
TIME...MOT...LOC 0254Z 265DEG 29KT 4091 9736 

HAIL...1.50IN
WIND...60MPH
 
$$

DERGAN
3 follow-up statements
819 
WWUS53 KOAX 240306
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1006 PM CDT MON MAY 23 2016

NEC159-240345-
/O.CON.KOAX.SV.W.0062.000000T0000Z-160524T0345Z/
SEWARD NE-
1006 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR CENTRAL SEWARD COUNTY...

AT 1006 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF STAPLEHURST...OR 18 MILES EAST OF YORK...MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEWARD...UTICA...STAPLEHURST...GARLAND...PLEASANT DALE...BEE...GOEHNER AND
TAMORA.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 371 AND
388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4102 9692 4079 9692 4083 9737 4097 9737
TIME...MOT...LOC 0306Z 262DEG 27KT 4093 9725 

HAIL...1.50IN
WIND...60MPH
 
$$

DERGAN
943 
WWUS53 KOAX 240321
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1021 PM CDT MON MAY 23 2016

NEC159-240345-
/O.CON.KOAX.SV.W.0062.000000T0000Z-160524T0345Z/
SEWARD NE-
1021 PM CDT MON MAY 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHEASTERN SEWARD COUNTY...

AT 1020 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SEWARD...OR 22
MILES WEST OF LINCOLN...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SEWARD...STAPLEHURST...GARLAND AND BEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4102 9692 4089 9692 4090 9722 4099 9723
TIME...MOT...LOC 0320Z 265DEG 29KT 4094 9709 

HAIL...1.00IN
WIND...60MPH
 
$$

DERGAN
944 
WWUS53 KOAX 240346
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1046 PM CDT MON MAY 23 2016

NEC159-240354-
/O.EXP.KOAX.SV.W.0062.000000T0000Z-160524T0345Z/
SEWARD NE-
1046 PM CDT MON MAY 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEWARD COUNTY
WILL EXPIRE AT 1045 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THUNDERSTORMS MOVING
INTO SEWARD COUNTY FROM THE WEST.

PLEASE REPORT ANY HAIL OR WIND DAMAGE TO YOUR LOCAL LAW ENFORCEMENT
OR TO THE NATIONAL WEATHER SERVICE IN OMAHA.

LAT...LON 4102 9692 4089 9692 4090 9722 4099 9723
TIME...MOT...LOC 0342Z 265DEG 29KT 4094 9709 

$$

DERGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:15 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 23, 6:15 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
615 PM CDT MON MAY 23 2016

.SHORT TERM...(tonight through Thursday)
Issued at 322 PM CDT Mon May 23 2016

Forecaster uncertainty remains high as several disturbances drift
into the region through the holiday weekend. It is hard to find any
12 hour period that has little to no chance of thunderstorms.

Initial wave of weak convection has pushed through the CWA and
second wave is beginning to show itself along a very weak low level
boundary. A weak shortwave currently over southwest Nebraska will
continue to drift northeast and approach the area. A very moist
boundary layer in addition to daytime heating has allowed an
instability axis to extend across the CWA with MUCAPE around
2000J/KG. Despite weak low level convergence, 40-45kts of deep layer
shear could be enough to sustain an isolated severe threat for
hail/wind. Also have a report west of our CWA of a brief landspout
tornado along this weak boundary. High-res CAMs continue isolated
convection along this area of weak convergence and then transition
it into an MCS across southeast Nebraska through the evening hours.

Much of Tuesday morning looks dry but pops are reintroduced again
Tuesday afternoon as a low pressure trough continues to deepen
across the central High Plains with continued southwesterly mid
level flow over our region. This will send a couple of shortwaves
into the area during peak heating where a continued very moist and
increasingly unstable airmass resides. Better focus for deeper
convection will be across the Nebraska panhandle in association with
a stronger shortwave trough. This activity could maintain itself and
spread east into Wednesday morning but many uncertainties remain.
PW's remain very high and heavy rain continues to be a threat.

.LONG TERM...(Thursday night through Monday)
Issued at 322 PM CDT Mon May 23 2016

Forecast uncertainty remains high through the long term period as we
move into the holiday weekend. By Thursday night the primary mid
level shortwave axis will extend across eastern Colorado and drift
northeast across central Nebraska Thursday or Friday with the 12Z
operational ECMWF timing a bit slower than the 12z operational GFS.
In any case, lee side cyclone will deepen over eastern Colorado with
a northeastward extending warm front draping across the CWA Thursday
night into Friday. Instability ahead of this wave will be very
high and could lead to a fairly good shot for severe wx if timing
all works out.

Sporadic chances for scattered convection will continue through
Memorial Day weekend as several embedded shortwaves move through
southwesterly flow into the region.

&&

.AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Wednesday)
Issued at 609 PM CDT Mon May 23 2016

Scattered thunderstorms will move through eastern Nebraska
overnight, but will likely only affect the KLNK area before 06Z.
Otherwise VFR cigs will lower to MVFR after 06Z at KLNK and KOMA,
and could approach FL010 at times. Also, MVFR to IFR fog is likely
with vsbys dropping to 2SM between 11Z and 15Z. A gradual
improvement to vsbys and cigs to VFR can be expected through 18Z.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Kern
LONG TERM...Kern
AVIATION...Dergan
Hazardous weather outlook, May 23, 3:44 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT MON MAY 23 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241045-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
344 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS
CANNOT BE RULED OUT. THE PRIMARY THREATS WOULD BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL
BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR. SPECIFIC
TIMING AND DETAILS REMAIN UNCLEAR AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN TUESDAY.

In the hours before

Local storm report, May 23, 6:41 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
641 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             FREMONT                 41.44N 96.49W
05/23/2016  E0.88 INCH       DODGE              NE   PUBLIC

            HAIL UP TO NICKEL SIZE IN PARTS OF FREMONT. MOST PLACES
            HAD SMALL THAN THAT.

&&
Special weather statement, May 23, 6:47 PM CDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
647 PM CDT MON MAY 23 2016

NEZ044-045-240015-
DODGE NE-WASHINGTON NE-
647 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE AND WEST CENTRAL
WASHINGTON COUNTIES UNTIL 715 PM CDT...

AT 646 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF HOOPER...OR 36 MILES NORTHWEST OF OMAHA...MOVING
NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH SOME HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
SCRIBNER...HOOPER...NICKERSON...UEHLING AND WINSLOW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 275 IN NEBRASKA BETWEEN MILE MARKERS 132 AND 140.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 120 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4147 9655 4153 9672 4174 9663 4174 9645
      4156 9644
TIME...MOT...LOC 2346Z 218DEG 26KT 4155 9661

DERGAN
Local storm report, May 23, 6:56 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
656 PM CDT MON MAY 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             FREMONT                 41.44N 96.49W
05/23/2016  E0.88 INCH       DODGE              NE   PUBLIC

            HAIL UP TO NICKEL SIZE IN PARTS OF FREMONT. MOST PLACES
            HAD SMALLER THAN THAT.

&&
Special weather statement, May 23, 7:09 PM CDT, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT MON MAY 23 2016

NEZ042-240045-
PLATTE NE-
709 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PLATTE COUNTY UNTIL
745 PM CDT...

AT 709 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF PLATTE CENTER...OR 11 MILES NORTH OF COLUMBUS...
MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CRESTON...HUMPHREY AND TARNOV.

THIS INCLUDES HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 124 AND 133.

LAT...LON 4152 9741 4157 9754 4174 9746 4174 9726
      4161 9726
TIME...MOT...LOC 0009Z 215DEG 18KT 4159 9743

DERGAN
Special weather statement, May 23, 7:57 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
757 PM CDT MON MAY 23 2016

NEZ032-033-043-240130-
COLFAX NE-STANTON NE-CUMING NE-
757 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANTON...
SOUTHWESTERN CUMING AND NORTHWESTERN COLFAX COUNTIES UNTIL 830 PM
CDT...

AT 757 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LEIGH...OR 20 MILES NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSON...LEIGH...MAPLE CREEK RECREATION AREA AND THE HIGHWAY 15 AND
32 JUNCTION.

LAT...LON 4166 9719 4171 9725 4185 9718 4185 9702
      4172 9702
TIME...MOT...LOC 0057Z 225DEG 27KT 4171 9718

DERGAN
Special weather statement, May 23, 9:40 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
940 PM CDT MON MAY 23 2016

NEZ050-065-240330-
SEWARD NE-BUTLER NE-
940 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BUTLER AND NORTHWESTERN
SEWARD COUNTIES UNTIL 1030 PM CDT...

AT 940 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF SHELBY TO
3 MILES WEST OF WACO...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
UTICA...RISING CITY...STAPLEHURST...ULYSSES...GARRISON AND SURPRISE.

THIS INCLUDES HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 409 AND
425.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4119 9737 4127 9697 4092 9715 4089 9737
TIME...MOT...LOC 0240Z 252DEG 28KT 4113 9741 4091 9753

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:09 PM CDTSpecial Weather StatementOAXPlatte36 min
May 23, 7:57 PM CDTSpecial Weather StatementOAXStanton33 min
May 23, 9:40 PM CDTSpecial Weather StatementOAXButler50 min
May 23, 10:23 PM CDTSpecial Weather StatementOAXButler37 min
May 23, 10:43 PM CDTSpecial Weather StatementOAXLancaster47 min
May 23, 11:00 PM CDTSpecial Weather StatementOAXLancaster45 min
May 23, 11:35 PM CDTSpecial Weather StatementOAXCass, Sarpy40 min
May 23, 11:45 PM CDTSpecial Weather StatementOAXDouglas60 min
May 24, 12:18 AM CDTSpecial Weather StatementOAXSarpy27 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.